Florida, 2018Tornado and Hail in Florida, May 14, 2018
May 14, 2018 · NWS MFL · 2 events in 2 counties and zones
An upper level low over the eastern Gulf of Mexico allowed brought abundant tropical moisture to the region. With all of this moisture scattered showers and thunderstorms developed along sea breeze and outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over the eastern Gulf of Mexico allowed brought abundant tropical moisture to the region. With all of this moisture scattered showers and thunderstorms developed along sea breeze and outflow boundaries. A few of these storms became severe producing hail and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 14, 2:20 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, May 14, 2:20 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
320 AM EDT Mon May 14 2018
Wet...that describes the weather for the week, and through next
weekend. A 500 mb low is cutting off and stalling over the
eastern Gulf of Mexico for a couple of days, as a strong bermuda
high sits to our east. These two features will work together to
bring sub- tropical moisture to the region through the middle of
the week.
By Wednesday, the 500mb low, is absorbed back into the 500mb flow,
but still stalls over the area as an open trough, keeping showers
in the forecast into next weekend. The NHC does give the low a 30
percent chance of development. But even then, the main impact
will not change. It will continue to be rain, heavy at times. This
rain will generally be beneficial to the region, which has been
well under avg for the last several months. It may also help with
several large wildfires in the western interior.
The WPC has the marginal chance of excessive rainfall shifting
just to our north, over the Treasure Coast. Even so, this does not
eliminate any chances of street flooding, or ponding of water in
low lying areas, or poor drainage areas. Basically, any areas that
typically have trouble with heavy rain will have a chance of
experiencing issues with any heavy showers over the next week.
&&
.MARINE...
Seas are forecast to be basically benign through the week as the
wind shifts from an easterly direction to a southerly direction.
The wind across the Atlantic waters if forecast to run 20 to 25
kts at times today. Given this, have issued a Small Craft Advisory
for the Atlantic waters through 00z.
Otherwise, low pressure over the Gulf, is forecast to bring rain
and possible a few thunderstorms to the region through the week,
and into the weekend.
&&
.AVIATION...
A few showers will continue to develop offshore and
move inland through the overnight hours along the east coast and
west coast. Strong cells may be accompany with brief gusty winds
and moderate to heavy rainfall. Expect visibility reduction with
MVFR to IFR and brief LIFR CIGs under +RA. Additional development
is forecast for the early morning hours, therefore continued VCSH
with Tempo groups through 12Z.
&&
.BEACH FORECAST...
The wind across the Atlantic waters is forecast to run 15 to 25
kts through the day, out of the east and southeast. This would
bring a high risk of rip currents for all the Atlantic beaches
through the day today.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 81 73 84 74 / 90 50 70 40
Fort Lauderdale 83 75 84 76 / 90 50 60 40
Miami 82 74 85 76 / 90 50 50 40
Naples 82 71 86 72 / 60 50 50 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168-172-173.
AM...Small Craft Advisory for winds from 11 AM this morning to 8 PM
EDT this evening for AMZ650-651-670-671.
GM...None.
&&
DISCUSSION...13
MARINE...13
AVIATION...67/MT
BEACH FORECAST...13Hazardous weather outlook, May 14, 2:53 AM EST, 1 hour 41 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
353 AM EDT Mon May 14 2018
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
142000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
353 AM EDT Mon May 14 2018
...LOCALIZED FLOODING CONCERNS ACROSS PORTIONS OF SOUTH FLORIDA...
...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES...
...HAZARDOUS BOATING CONDITIONS ATLANTIC AND GULF WATERS DUE TO
WIND...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Rip currents: There is a high risk of rip currents for all Atlantic
Beaches of South Florida.
Thunderstorms: Isolated thunderstorms are forecast to develop across
South Florida and the Atlantic and Gulf waters. The main hazards
will be lightning and the potential for heavy rainfall.
Flooding: Periods of moderate to heavy rainfall may be possible,
mainly in the west and east coast of South Florida. Ponding of water
on roadways is possible in low lying and poor drainage areas.
Wind: Conditions will be hazardous for Small Craft on the Atlantic
Waters today. Winds up to 20 knots are expected.
Waterspouts: Isolated waterspouts will be possible for all local
waters.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Period of showers and thunderstorms are forecast to develop across
South Florida with above normal rain chances continuing through
the week into next weekend. Several periods of heavy rainfall may be
possible. Despite ongoing drought conditions, this may lead to local
flooding concerns into the week.
There might be an enhance risk of rip currents along Atlantic
beaches through portion of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 14, 4:27 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
527 AM EDT MON MAY 14 2018
FLZ067-068-168-141030-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
527 AM EDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALM BEACH COUNTY UNTIL
630 AM EDT...
* At 527 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles northwest of Loxahatchee
NWR, or 8 miles southwest of Wellington, moving north at 30 mph.
* Funnel clouds will be possible with this storm.
* Locations impacted include...
West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Royal
Palm Beach, Loxahatchee NWR, North County Airport, Loxahatchee
Groves, Lion Country Safari Park, The Acreage, Golden Lakes, Philo
Farms, Caloosa, Florida Gardens and Jupiter Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2658 8017 2645 8024 2644 8055 2699 8062
2696 8061 2696 8015
TIME...MOT...LOC 0927Z 174DEG 24KT 2657 8034
13Tornado, Palm Beach
- When
- May 14, 4:34 AM EST to 4:38 AM EST
- Where
- Palm Beach County, 8.08 mi NNE of Loxahatchee to 8.92 mi NNE of Loxahatchee
- Rating
- EF0
- Path length
- 1.52 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 26.782, -80.287
A EF-0 tornado affected the community of The Acreage during the pre-dawn hours on May 14th. Damage consisted primary of snapped tree branches, uprooted trees and downed fences and power lines along the tornado's path. Several homes suffered minor roof damage in the form of shingles being blown off. Two homes sustained damage to side doors, and one home had a set of window panes blown out. Several sheds were damaged, a few horse stables lost their covering, and a chicken coop was destroyed. Estimated peak wind was in the 75-80 mph range.
Hail, Broward
- When
- May 14, 4:55 PM EST
- Where
- Broward County, 5.02 mi W of Hollywood N Perry Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.010, -80.310
Quarter size hail reported just South of Flamingo Road. Other reports in the area of penny and nickel size hail between 545 and 555 PM EDT.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 14, 20181 death · 1 injured · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2018$72,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Virginia, May 14, 20181.75 in hail · 51 events
- Flash Flooding and Hail in Texas, May 14 to 17, 20182 in hail · 47 events
- Hail and Damaging Winds in Oklahoma, May 14, 2018$24,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in West Virginia, May 14 to 15, 2018$37,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 14, 20182.5 in hail · 31 events
- Hail and Damaging Winds in Texas, May 14, 2018$30,000 · 1 in hail · 8 events
- Flood and Hail in Ohio, May 14, 2018$21,000 · 1 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201824 events
- Lightning Strike in Wisconsin, May 14, 2018$30,000 · 1 event
- Hail and Damaging Winds in Indiana, May 14, 20181.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753688, 753691.